Friday, March 21, 2014
Teen Inhalant Use Decreasing: Government Report
Fewer American teens are abusing inhalants, such as spray paint, glue and gasoline, according to a new government report. The number of teens ages 12 to 17 who used inhalants dropped from 820,000 in 2011, to about 650,000 in 2012.
The Substance Abuse and Mental Health Services Administration (SAMHSA), which released the findings, defines inhalants as “liquids, sprays and gases that people sniff or inhale to get high or to make them feel good,” UPI reports.
“This downward trend of inhalant use in adolescents is very encouraging,” Pamela S. Hyde, administrator of the SAMHSA, said in a statement. “Nevertheless, we must all continue our efforts to raise awareness about the dangers and health risks of this deadly and addictive problem among our youth.”
When inhalants are breathed in through the nose or mouth in a variety of ways they are absorbed quickly through the lungs into the bloodstream and the user experiences a rapid but short-lived intoxication.
There are hundreds of household products on the market today that can be misused as inhalants. Examples of products kids abuse to get high include model airplane glue, nail polish remover, cleaning fluids, hair spray, gasoline, the propellant in aerosol whipped cream, spray paint, fabric protector, air conditioner fluid (freon), cooking spray and correction fluid.
These products are sniffed, snorted, bagged (fumes inhaled from a plastic bag), or “huffed” (inhalant-soaked rag, sock, or roll of toilet paper in the mouth) to achieve a high. Inhalants are also sniffed directly from the container.
Within seconds of inhalation, the user experiences intoxication along with other effects similar to those produced by alcohol. Alcohol-like effects may include slurred speech, an inability to coordinate movements, dizziness, confusion and delirium. Nausea and vomiting are other common side effects. In addition, users may experience lightheadedness, hallucinations, and delusions.
Compulsive use and a mild withdrawal syndrome can occur with long-term inhalant abuse. Additional symptoms exhibited by long-term inhalant abusers include weight loss, muscle weakness, disorientation, inattentiveness, lack of coordination, irritability, and depression.